Nebraska, 2018

High Wind in Nebraska, March 6, 2018

March 6, 2018 · NWS LBF · 4 events in 4 counties and zones

Strong northwest winds exceeding 60 mph occurred in Custer County during the early morning hours on March 6th, and across Frontier County during the morning through the mid afternoon hours.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Strong northwest winds exceeding 60 mph occurred in Custer County during the early morning hours on March 6th, and across Frontier County during the morning through the mid afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Mar 5, 11:35 PM CST, 25 minutes earlier.

Area forecast discussion, Mar 5, 11:35 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1135 PM CST Mon Mar 5 2018

.SYNOPSIS...
Issued at 246 PM CST Mon Mar 5 2018

At 20z...Surface low pressure was centered from northeast South
Dakota through northwest Iowa. Windy conditions across all of the
northern and central Plains. Regional radar shows snow across much
of the Dakota and Minnesota. Southward extent into northern Iowa and
northeast Nebraska. Temperatures ranged from 29 at O'Neill to 46 at
Imperial. Northwest winds gusting to over 45 mph most areas, with
a few gusts over 60 mph.

&&

.UPDATE...
Issued at 854 PM CST Mon Mar 5 2018

Just sent a new set of zone forecasts and updated headlines to
eliminate the high wind warning and continue the high wind watch
in the southwest, as well as continue all winter headlines in the
northeastern forecast area. Light snow continues to track into
northeastern portions of the forecast area this evening, however
visibilities, were 4 miles at VTN and 5 miles at ONL as of 8 PM
and 830 PM cst respectively. Snowfall rates should pick up across
north central Nebraska overnight as a secondary shortwave is
forced south. With this in mind, decided to keep all winter
headlines going. As for the wind. As expected, wind speeds have
fallen this evening with the sun setting. Am expecting these to
increase toward daybreak as a secondary cold front pushes
southwest across the forecast area. Cold air advection will end
around midday with H85 temps actually beginning to warm across
southwestern Nebraska Tuesday afternoon. This should allow winds
to begin to diminish after midday. Right now, it appears the
strongest winds are expected from mid morning to early afternoon.
Not sure if they will reach high wind warning criteria attm and
will need to continue to eval the situation this evening. That
being said, will hold onto the high wind watch for now.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 246 PM CST Mon Mar 5 2018

For tonight, a 700mb low in northwest Iowa will move into central
Iowa by 12z Tuesday. Computer models show wrap around snow
developing and spreading southward overnight into north central and
a small portions of central Nebraska. The snow forecast continues to
follow a multimodel blend and there is good agreement with up to two
tenths inch of QPF across Boyd county and less than a tenth inch at
Valentine an Ainsworth. Snowfall amounts near 3 inches expected in
Keya Paha and Boyd county, where the Blizzard Warning continues and
northwest winds of 25 to 40 mph. Due to the strong winds combined
with snow, white out conditions remain possible. Lows across western
Nebraska from the lower to mid 20s.

On Tuesday, The models show the upper low accelerating eastward into
central Illinois through Michigan. Light snow to remain likely east
of Valentine through Burwell during the morning with strong
northwest winds of 25 to 40 mph. Accumulating snow should end
across the northeast in the afternoon, although snow chances do
remain. The Blizzard Warning and Winter Weather Advisory to expire
at 18z.  Across southwest Nebraska, high winds are again possible.
Gusts to 50 mph area likely with a few gusts to 60 mph possible.
This is for the counties along the I80 corridor and further south.
For these areas, a High Wind Watch has been issued. The strongest
winds however should be from mid morning thorugh early afternoon,
then diminish as the pressure gradient weakens. The northwesterly
flow will continue to tap colder air from the north across the
forecast area, with highs limited to near 30 northeast, to the lower
40s southwest.

.LONG TERM...(Tuesday night through Monday)
Issued at 246 PM CST Mon Mar 5 2018

Models in the mid and long term are all fairly close but whats not
to be close when a ridge is building back into north plains?

Temperatures will be main concern and weak trough moving through on
the weekend. Tuesday afternoon into Tuesday evening some diminishing
light snow or flurries. A weak wave to the west across the Panhandle
not expected to produce enough lift for any type of precipitation.
Lows in the teens. Wednesday will see increasing temperatures as
upper ridge builds east but northeast Nebraska will remain under the
influence of the Great Lakes low. Highs near 50 southwest and at 30
in the O'Neill vicinity. Wednesday night into Thursday will see lows
around 20. Highs on Thursday range from 40s at O'Neill to 60 at
Imperial. Stronger wave approaching from the northwest Saturday with
temperatures rising ahead of this feature into the 50s and 60s on
Friday. Temperatures falling back into the 40s and 50s on Saturday
as cool front moves through with a mix of precipitation mainly
north. Similar high temperatures Sunday and Monday and dry.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1134 PM CST Mon Mar 5 2018

Expect gusty northwesterly winds over the next 18 hours at the
KLBF and KVTN terminals. Winds will gust in the 30 to 40 KT range
overnight tonight into mid afternoon Tuesday. Some gusts may
approach 45 KTS at the KLBF terminal, especially Tuesday morning.
Wind gusts will fall into the 20 to 30 KT range Tuesday evening.
As for clouds, for the KLBF terminal, expect scattered to broken
cigs ranging from 10000 to 20000 ft agl. For the KVTN terminal,
expect broken to overcast ceilings ranging from 2000 to 5000 ft
agl over the next 24 hours. There will be a threat for snow
overnight into early Tuesday morning with visibilities as low as
2sm.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from 8 AM CST /7 AM MST/ Tuesday through Tuesday
afternoon for NEZ056>059-069>071.

Winter Weather Advisory until noon CST /11 AM MST/ Tuesday for
NEZ005-008>010.

Blizzard Warning until noon CST Tuesday for NEZ006-007.

&&

UPDATE...Buttler
SYNOPSIS...Roberg
SHORT TERM...Roberg
LONG TERM...Power
AVIATION...Buttler
Hazardous weather outlook, Mar 5, 3:32 PM CST, 8 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
332 PM CST Mon Mar 5 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-062145-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
332 PM CST Mon Mar 5 2018 /232 PM MST Mon Mar 5 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Winter Weather Advisories, Blizzard Warnings and High Wind
Warnings and High Wind Watches are in effect for parts of western
and north central Nebraska. Please see the latest weather
bulletin for details in your area.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Winter Weather Advisories and Blizzard Warnings are in effect for
parts of north central Nebraska until noon Tuesday. Please see
the latest winter weather bulletin for details in your area.

Very windy conditions with gusts of 45 to 55 mph are expected
across parts of central and southwest Nebraska Tuesday. A High
Wind Watch is in effect Tuesday for areas near and south of
Interstate 80.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Roberg

In the hours before

Local storm report, Mar 5, 8:12 PM CST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
812 PM CST MON MAR 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1051 AM     NON-TSTM WND GST KINGSLEY DAM            41.21N 101.66W
03/05/2018  M65 MPH          KEITH              NE   MESONET

&&

BTAYLOR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Custer

When
March 6, 12:00 AM CST to 3:00 AM CST
Where
Custer forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
41.394, -99.726 (the zone’s center; the record gives no point)

The Broken Bow ASOS recorded a peak wind gust of 61 mph at 1247 am CST with a sustained winds exceeding 40 mph between 1 am and 2 am CST. These strong winds were common throughout Custer County during the early morning hours.

High Wind, Hayes

When
March 6, 9:00 AM CST to 3:00 PM CST
Where
Hayes forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
40.525, -101.062 (the zone’s center; the record gives no point)

Nearby Imperial ASOS recorded a 58 mph wind gust at 1104 am CST. These strong northwest winds were common throughout Hayes County during the morning into the early afternoon hours.

High Wind, Frontier

When
March 6, 9:00 AM CST to 3:00 PM CST
Where
Frontier forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
40.530, -100.394 (the zone’s center; the record gives no point)

Nearby McCook ASOS recorded a 63 mph wind gust at 1153 am CST. These strong northwest winds were common throughout Frontier County during the morning into the early afternoon hours.

High Wind, Chase

When
March 6, 9:00 AM MST to 3:00 PM MST
Where
Chase forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
40.524, -101.698 (the zone’s center; the record gives no point)

Imperial ASOS recorded a 58 mph wind gust at 1004 am MST. These strong northwest winds were common throughout Chase County during the morning into the early afternoon hours.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 738857, 738855, 738856, 738854.